top cx logo
cx logo
Explorearrow down
search icon
Explore
arrow down

Confusion over use of ibuprofen for Covid-19

World Health Organisation initially supports, then contradicts advice from France's Health Minister on the use of anti-inflammatory

Advice from health minister Olivier Véran for people fighting Covid-19 to avoid taking anti-inflammatory drugs such as ibuprofen or cortisone has been contradicted by the the World Health Organisation (WHO).

Mr Véran said taking these drugs could worsen the infection and he recommended fighting any fever with paracetamol.

The WHO, after initially also saying people should avoid taking ibuprofen, made a new statement on March 19, saying it no longer recommended avoiding the drug.

The confusion continues across the Channel, where the National Health Service recommends taking only paracetamol for Covid-19 symptoms, even though it admits there is no strong evidence showing ibuprofen worsens symptoms.

The British Medical Journal also says ibuprofen should be avoided when managing symptoms.

Mr Véran said: “Anti-inflammatory drugs have an immunosuppressive effect [ie. they inhibit the activity of the immune system], which promotes infections.”

Alexandre Bleibtreu, an infectious diseases doctor at the Pitié-Salpêtrière Hospital in Paris, told FranceInfo that paracetamol did not act on the same pathways as the anti-inflammatory drugs and therefore did not present the same risks. “The only side-effects are in the case of liver pathologies and exceeding the recommended doses,” he said.

Two French studies also warn doctors and pharmacists not to give non-steroidal anti-inflammatory drugs (NSAID) when they see signs of chest infections, and not when children are infected with viruses.

There is no agreement on why ibuprofen could make chest infections worse but both studies reported worse outcomes in patients who had taken a NSAID to treat their condition.

Ibuprofen is also sold under other names such as Advil or Nurofen.

France is limiting the sale of paracetamol to just one or two packs per person – without a doctor’s prescription – as people stock up on the drug.

Pharmacists are only permitted to sell one box of paracetamol (of 500mg or 1g tablets) to a person who has no symptoms, and two boxes to someone presenting symptoms such as pain or fever.

Pharmacists will still be able to give extra quantities to people with a GP prescription for the drug.

Patients must always respect the stated dose on the pack and leave the stated time between doses.

Advice is to take the smallest dosage, for the shortest amount of time possible – three days in case of fever, five days in case of pain, without a prescription stating otherwise.

Resident or second-home owner in France?
Benefit from our daily digest of headlines and how-to's to help you make the most of life in France
By joining the newsletter, you agree to our Terms & Conditions and Privacy Policy
See more popular articles
The Connexion Help Guides
featured helpguide
Income Tax in France 2023 (for 2022 income)*
Featured Help Guide
- Primarily aimed at Britons, covers pensions, rent, ISAs, shares, savings and interest - but also contains significant general information pertinent to readers of other nationalities - Overview of online declarations + step-by-step guide to the French printed forms - Includes updates given automatically after this year's site opened
Get news, views and information from France